Strategies and Options for the Management of Hypoglycemic Emergencies - Episode 9
Thought leaders in diabetes discuss challenges of insurance coverage for new formulations of glucagon and comment on the potential for long-term cost savings due to decreased overall healthcare system utilization.
Peter Salgo, MD: I want to explore the cost savings in terms of avoiding an emergency department [ED] visit. If someone is seizing—if someone is severely symptomatic from hypoglycemia and you rescue them—with glucagon, can they just stay home? Should they go to the ED or to a doctor’s office after to be sure everything is stabilized correctly?
Anne Peters, MD: Let me tell you what the package insert says. The package insert advises caretakers and patients to call 911 and administer glucagon. It’s sometimes hard for people to determine what they should do. If somebody is panicking and they want to call 911, I’m not going to stop them, but there are a lot of cases that don’t require that. It does depend on the comfort of the person present. For older adults it could be more complicated because they could have some sort of cardiovascular event; they may be on a sulfonylurea. In those cases, it may be harder to determine what to do.
I tell people these things that are true: First, it takes 13 minutes, from when you give the old red kit to someone to have them reach a glucose of 70 mg/dL or above, to start getting better. That’s a long time, and everybody thinks the intranasal glucagon is faster. It’s not. It’s 3 minutes slower, so it takes 16 minutes to take effect. The person is standing there after giving the glucagon—all these, by the way, you can give again if the person does not wake up—but 13 minutes seems like an eternity when someone you love is not right. I tell people to busy themselves doing the right thing.
First, you don’t want that person on a chair or somewhere—probably they had fallen over anyway, but I want them to be comfortable on the floor lying down, so when they wake up they don’t freak out. That way, it’s peaceful. A lot of times when people wake up they feel nauseated; they may vomit; they may have a headache. They’re not going to feel great, having just had glucagon. While you’re waiting for the person to wake up, get a towel, get a little water, maybe get a little bucket in case they throw up—make it just peaceful and gentle. I get the caregiver to be involved and not flip out because you just want a calm caregiver, but you cannot always guarantee that. The package insert does say to call 911, but I help people try to differentiate between what’s sensible and what’s not, but that’s always the default. I don’t want to take that away from scared family members.
Peter Salgo, MD: Sure. It occurs to me you could also have, as a consequence of hypoglycemia, cardiovascular effects or hypotension. You could even have an infarct. You could have a stroke. The downside of going to the ED is that the cost saving is no longer there, and it’s always a madhouse at the ED. It does make sense to at least consider that, and the 911 recommendation seems to confirm that, yes?
Anne Peters, MD: Yes, but the paramedics can also assess. If the paramedics get there and the person is waking up and they’re doing fine and they just want a sandwich, then the paramedics will not transport them. There’s an assessment that the paramedics do, but I’ve had patients, especially older patients, who take a really long time to recover. Even I can’t tell if they’ve had a stroke or not or what else is going on, so if you’re in doubt, get help. Because I’m not asking the family—
Elaine Apperson, MD: They can get vitals and do the neurocognitive assessment and all the stuff that caregivers can’t necessarily do.
Anne Peters, MD: Yes, and you don’t want that to be the responsibility of a caregiver. Caregivers don’t want to make a mistake, so that’s why I never tell people, “Don’t call 911.” If they’re comfortable and this has happened before, if they know what to do, then it’s OK. Then they just need to be prepared that that person isn’t going to feel great when they wake up.
Elaine Apperson, MD: They probably won’t, right.
Peter Salgo, MD: There’s a study out there, right? There’s a phase 3 crossover study looking at the efficacy and safety of subcutaneous glucagon for hypoglycemic rescue in adults with type 1 diabetes. What’s the study looking at? Is it a good study? What are the implications of the trial data to the clinician and to patients? Anne, do you want to walk us through that a bit?
Anne Peters, MD: Sure. The studies they did—the phase 3 studies—were just to look at noninferiority. The good news is that it’s hard to recruit for these studies because you have to get patients who are having recurrent episodes of severe hypoglycemia. My inclination is to try to prevent those from happening, not just have people in the who you watch. But in the studies where they’ve done it and they’ve been able to compare it with inhaled glucagon or intranasal glucagon vs the stable soluble subcutaneous glucagon, they’ve shown noninferiority. As I said, it takes a little longer with the inhaled nasal glucagon than it does with the SC [subcutaneous] glucagon. The comparisons are fine. They’re noninferior; they work.
What’s more interesting to me than the phase 3 crossover trials is the usability studies. The usability studies showed a very low rate of people being successfully treated for severe hypoglycemia with the traditional reconstitution-requiring kit and a much higher rate of success—both with trained caregivers as well as untrained caregivers—with the intranasal glucagon and the stable soluble glucagon. That’s what matters to me clinically. Are people going to use it, and are they going to be successful? The answer is yes, so I’m sold. I don’t have any doubt that these agents work, that they work well, and that they work better because they’re used.
Peter Salgo, MD: You know, there’s an analog in the hospital for malignant hyperthermia, which is dantrolene. It’s several vials of a powder, which has to be available and reconstituted. It takes a team to start mixing the stuff up. I can’t imagine doing that in somebody’s home. It sounds much easier to use an EpiPen-like device or a nasal spray. There’s no mystery here.
Davida Kruger, MSN, APN-BC, BC-ADM: You asked another question, Peter, about if should they call their health care provider when they have an episode. That’s a really important comment or question. Once a patient has had an event with low blood sugar, we do want them to let us know because we want to problem solve while they can think through it and it is fresh in their brain as to what happened and what kind of education we might be able to provide that could prevent it in the future. We want to make sure they fill a prescription to get glucagon at home. It’s really important that they call us.
Peter Salgo, MD: That harks back to what we were discussing earlier, right? It is part of long-term monitoring.
Davida Kruger, MSN, APN-BC, BC-ADM: Yes.
Peter Salgo, MD: You need to be gauging these people for a long-term plan for controlling this. If it’s a 1-off, maybe, but it happens all the time, you need to know about it.
Davida Kruger, MSN, APN-BC, BC-ADM: Absolutely.
Peter Salgo, MD: This is right up Jay’s alley. You were talking about that, right, Jay?
Jay Shubrook, DO, FACOFP, FAAFP, BC-ADM: Absolutely. Luck favors the prepared.
Peter Salgo, MD: I want to thank all of you at home for watching this HCPLive® Peer Exchange. If you enjoyed the content, I want you to subscribe to our e-newsletter to receive upcoming Peer Exchanges and other great content right in your in-box.
Transcript Edited for Clarity